Utah, 2017Winter Storm and Winter Weather in Utah, March 30 to 31, 2017
March 30 to 31, 2017 · NWS GJT · 3 events in 3 counties and zones
Strong wraparound moisture associated with a late season winter storm produced significant snowfall accumulations in the eastern Utah mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wraparound moisture associated with a late season winter storm produced significant snowfall accumulations in the eastern Utah mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 3:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 30, 3:18 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
418 PM MDT Thu Mar 30 2017
.SHORT TERM...(Tonight through Friday night)
Issued at 415 PM MDT Thu Mar 30 2017
Deep upper level low will push into the Four Corners late tonight
and Friday. Ahead of the digging low, strengthening difluent
southerly flow will bring developing showers of rain and snow to
the region. Warm conditions ahead of the low will keep snow levels
up above the 9k mark with levels dropping later tonight as cold
air wraps around the low and infiltrates the region. Snow levels
may dip as low as 6500 feet across the north around around 7k in
the south. Have made some adjustments to highlights to fit new
model trends, which have backed off amounts slightly, especially
over the Central mountains in western Colorado. As a result,
dropped the winter storm warnings back to advisories for the Vail
and Aspen areas and across the Grand Mesa. Best snowfall with this
system is still expected over the Eastern Uinta Mountains in
northeast Utah and over the San Juans where over a foot of new
snow is expected by Saturday morning. The storm is still evolving
and there may be more changes over the next 12 to 18 hours as new
data rolls in.
The low will track slowly ESE across northern New Mexico with
flow aloft shifting to the east. Westward moving moisture and
instability aloft will trigger widespread showers with banded
precip possible across our central zones Friday afternoon and
evening. Mild temperatures will keep the valleys rain for the most
part. The exception will be across the Northwest Plateau and over
the southern valleys where temps drop to around freezing late
tonight to kick out a little snow shower activity. Any
accumulation in these areas is expected to be light with travel
impacts minor. So no highlights anticipated.
This system exits to our east Friday night with showers ending
from west to east Saturday morning. Temperatures will be running
on the cool side of normal for the next 48 hours.
.LONG TERM...(Saturday through Thursday)
Issued at 415 PM MDT Thu Mar 30 2017
Saturday's storm departs the area early Sunday, leaving our area
under weak transitional ridging throughout the day. This break will
be short-lived, however, as the progressive weather pattern
continues with yet another disturbance working its way towards the
region. This next upper level trough will begin impacting the region
as early as Monday morning with mainly orographic showers for areas
north of I-70 before coverage increases throughout the afternoon.
This storm will drive a cold front through the region early Tuesday,
dropping high temperatures some 5 to 10 degrees. Prefrontal winds
will be on the gusty side as a ~100kt jet streak works overhead
Monday afternoon and evening.
Showers will begin to taper off from west to east Tuesday evening
with just some orographic showers lingering along the divide. Behind
our departing trough a stronger, more amplified ridge will set up
over the region for the latter half of the work week. This ridge is
one of the more persistent ridges that we've seen in the past
couple of weeks, appearing to remain overhead from Wednesday night
through early Saturday. Height rises of 576 dam will be a nice
change of pace from the unsettled weather we've been having, and
looks to promise plenty of sunshine and dry conditions.
Temperatures will climb back to normal or slightly above normal
values as a result of this drying trend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 426 AM MDT Thu Mar 30 2017
Clouds will be on the increase today as a vigorous storm system
approach the forecast area. Expect mostly VFR conditions today
with showers and isolated thunderstorms moving in for the
afternoon hours. Snow is expected for the mountains overnight
tonight and Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Saturday for COZ003-009-010-012-013-017.
Winter Storm Warning from 9 PM this evening to 9 AM MDT Saturday
for COZ012-018-019.
UT...Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Saturday for UTZ025-028.
Winter Storm Warning until 9 AM MDT Saturday for UTZ023.
&&
SHORT TERM...JDC
LONG TERM...MMS
AVIATION...LarryHazardous weather outlook, Mar 30, 4:14 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MDT Thu Mar 30 2017
COZ001>014-017>023-UTZ022>025-027>029-311115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MDT Thu Mar 30 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Advisories and Winter Storm Warnings go into effect for much of
the area late tonight and continue through Saturday afternoon.
Generally 6-12 inches of new snow can be expected above 8,000
feet with locally higher amounts possible above 10,000 feet.
Travel will be difficult with periods of moderate to heavy snow.
Use caution if traveling.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periods of snow will continue into the first part of the weekend
as the upper level system departs leaving only isolated snow
showers for saturday. Second storm system will drop in from the
northwest Monday night into Tuesday. Significant mountain snowfall
is also expected with this system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Eastern Uinta Mountains
- When
- March 30, 5:00 PM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 9 to 14 inches were measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- March 30, 6:00 PM MST to March 31, 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across the area.
Winter Weather, Tavaputs Plateau
- When
- March 30, 8:00 PM MST to March 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts around 5 inches were measured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 30 to 31, 20171 death · 1 injured · 1 event
- High Wind in Nevada, March 30, 2017$1.5 million · 71 kt wind · 5 events
- High Wind in California, March 30, 20172 injured · $134,000 · 82 kt wind · 12 events
- Damaging Winds in Illinois, March 30, 2017$231,000 · 52 kt wind · 9 events
- Strong Wind in California, March 30, 2017$200,000 · 1 event
- Flooding in North Dakota, March 30 to 31, 2017$150,000 · 3 events
- Hail and Damaging Winds in Georgia, March 30, 2017$76,000 · 1 in hail · 4 events
- Heavy Snow and High Wind in Nevada, March 30 to 31, 2017$60,000 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, March 30, 2017$8,000 · 1.75 in hail · 35 events
- Damaging Winds in Tennessee, March 30, 2017$23,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, March 30, 2017$25,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Ohio, March 30 to 31, 2017$21,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688052, 688054, 688055.